Alert archive / California / Wind Advisories in 2022

Wind Advisory 49, NWS Los Angeles, CA

April 18, 2022Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this wind advisory at Apr 18, 2022, 6:05 AM PDT for Santa Barbara County, Ventura County, California. It took effect at Apr 18, 2022, 6:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 6:05 AM PDT (13:05 UTC)
In effect from
Apr 18, 2022, 6:00 PM PDT
Expired
Apr 19, 2022, 3:00 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 37 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS76 KLOX 181305
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
605 AM PDT Mon Apr 18 2022

CAZ349-351-190100-
/O.EXP.KLOX.WI.Y.0048.000000T0000Z-220418T1300Z/
/O.NEW.KLOX.WI.Y.0049.220419T0300Z-220419T1300Z/
Santa Barbara County Southwestern Coast-
Santa Ynez Mountains Western Range-
Including the city of Point Arguello
605 AM PDT Mon Apr 18 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM PDT
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Santa Barbara County Southwestern Coast and Santa Ynez 
  Mountains Western Range.

* WHEN...From 8 PM this evening to 6 AM PDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ350-352-190100-
/O.NEW.KLOX.WI.Y.0049.220419T0300Z-220419T1300Z/
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Eastern Range-
Including the city of Santa Barbara
605 AM PDT Mon Apr 18 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM PDT
TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Santa Barbara County Southeastern Coast and Santa Ynez 
  Mountains Eastern Range.

* WHEN...From 8 PM this evening to 6 AM PDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR
2 follow-up statements
089 
WWUS76 KLOX 182126
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
226 PM PDT Mon Apr 18 2022

CAZ350-352-182230-
/O.CAN.KLOX.WI.Y.0049.220419T0300Z-220419T1300Z/
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Eastern Range-
Including the city of Santa Barbara
226 PM PDT Mon Apr 18 2022

...WIND ADVISORY IS CANCELLED...

Winds are expected to remain below advisory levels.

$$

CAZ354-355-190530-
/O.NEW.KLOX.WI.Y.0050.220419T2100Z-220420T0300Z/
Ventura County Beaches-Ventura County Inland Coast-
Including the cities of Oxnard, Ventura, Point Mugu, 
and Camarillo
226 PM PDT Mon Apr 18 2022

...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Ventura County Beaches and Ventura County Inland Coast.

* WHEN...From 2 PM to 8 PM PDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ349-351-190530-
/O.EXT.KLOX.WI.Y.0049.220419T0100Z-220419T1000Z/
Santa Barbara County Southwestern Coast-
Santa Ynez Mountains Western Range-
Including the city of Point Arguello
226 PM PDT Mon Apr 18 2022

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Santa Ynez Mountains Western Range and Santa Barbara 
  County Southwestern Coast.

* WHEN...From 6 PM this evening to 3 AM PDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MW
789 
WWUS76 KLOX 190325
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
825 PM PDT Mon Apr 18 2022

CAZ349-351-191000-
/O.CON.KLOX.WI.Y.0049.000000T0000Z-220419T1000Z/
Santa Barbara County Southwestern Coast-
Santa Ynez Mountains Western Range-
Including the city of Point Arguello
825 PM PDT Mon Apr 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.
  Isolated gusts to 55 mph near Gaviota/Refugio.

* WHERE...Santa Ynez Mountains Western Range and Santa Barbara 
  County Southwestern Coast.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. Major roadways impacted by the gusty winds include
  Highways 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ354-355-191130-
/O.CON.KLOX.WI.Y.0050.220419T2100Z-220420T0300Z/
Ventura County Beaches-Ventura County Inland Coast-
Including the cities of Oxnard, Ventura, Point Mugu, 
and Camarillo
825 PM PDT Mon Apr 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Ventura County Beaches and Ventura County Inland Coast.

* WHEN...From 2 PM to 8 PM PDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gomberg/MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 18, 5:16 AM PDT, 49 minutes earlier.

Area forecast discussion, Apr 18, 5:16 AM PDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
516 AM PDT Mon Apr 18 2022

.SYNOPSIS...18/229 AM.

Skies will be mostly clear for the next three days, except for
night through morning coastal marine layer clouds. Slight warming
is expected today, followed by increasing clouds, cooler
temperatures, and a chance of rain for mid to late week.

&&

.SHORT TERM (TDY-WED)...18/258 AM.

Marine layer stratus is pretty reluctant to form tonight and
currently is only over western SBA county. A weak eddy is spinning
up and it will likely (but not for sure) bring low clouds to the
LA coast around dawn. Aside from the the low clouds skies will be
partly to mostly cloudy as a grip of mid and high level clouds
advect into the area in the upper level WSW flow. Not much
temperature change today save for the SBA south coast where
downsloping flow will bring up to 10 degrees of warming. A 1022 MB
SFC high to the west of KLAX will bring 7 mb of onshore flow to
the east this afternoon which will produce gusty west winds
across the mountains and Antelope Valley.

This evening, the SBA-SMX pressure gradient is expected to peak
around -5 mb, resulting in a slightly stronger and more widespread
sundowner wind event. Sundowner wind gusts of 45 to 55 mph are
expected across western portions with 35 to 45 mph across the
eastern foothills. Not expecting an eddy tonight and low clouds
should confine themselves to the Central Coast.

A nearly imperceptible trof moves across the north half of the
state on Tuesday. There is a non zero chance that it could bring
rain to nrn SLO county. This trof will mostly serve to keep the
gusty winds going and to cool off the interior. The onshore flow
relaxes a bit and this will allow some warming for the csts/vlys.

A strong late season storm will move into the PAC NW and bring
strong zonal flow over the state along with falling hgts. Likely
only a minimal morning marine layer cloud pattern. The main focus
of the day will be the forecast 9 mb onshore push to the east in
the afternoon which if it comes true will generate advisory level
gusts across the mountains and Antelope Valley. The strong onshore
flow and falling hgts will knock 3 to 6 degrees off of the Central
Coast temps and 5 to 10 degrees south of Pt Conception.

.LONG TERM (THU-SUN)...18/324 AM.

A fairly large spread in ensemble guidance continues today for a
storm system that will move over the area sometime Thursday into
Friday. The trends for this system are weaker and weaker which
makes sense given the late date. Many ensemble members keep most
of VTA and LA counties dry. Mix all the ensembles together and
pour them out into the forecast and you get likely pops for the
Central Coast and chance pops south of Pt Conception. There is a
little better agreement on timing now with the best chc of rain
Thursday afternoon for SLO/SBA counties and Thursday evening for
VTA/LA counties. The system looks even faster moving than
previously forecast and this will further reduce forecast rainfall
amounts. the latest rainfall estimates now call for a tenth to a
quarter inch for the Central Coast and a tenth or less for areas
south of Pt Conception. Max temps both days will be 5 to 10
degrees blo normal.

Ridging and weaker onshore flow to the east and offshore flow from
the north will move in for the weekend. Looks for minimal clouds
and 3 to 6 degrees of warming each day. Next Sunday should see max
temps 4 to 8 degrees above normal.

&&

.AVIATION...18/1215Z.

At 0802Z at KLAX, the marine layer depth was 700 ft. The top of
the inversion was around 1300 ft with a temp of 17 C.

Good confidence in TAFs for KBUR, KVNY, KPMD, and KWJF.

There is a 20 percent chc of IFR conds at KOXR, KCMA, and KPRB
thru 16Z.

Low confidence for TAFs for KSMX, KSBP, KLAX, KLGB, and KSMO.
Timing of cat changes could be off by +/- 2 hours. There is a 20
percent chc of no cigs at KLAX, KLGB, and KSMO. If cigs do arrive
they could be as low as BKN006.

KLAX...Low confidence in TAF through 17Z then good confidence.
Timing of cat changes could be off by +/- 2 hours. There is a 20
percent chc of no cigs. Cigs could be as low as BKN006. No east
wind component is expected.

KBUR...Good confidence in TAF.

&&

.MARINE...18/457 AM.

For the waters along the Central Coast north of Pt. Sal and
westward, local Small Craft Advisory (SCA) winds are possible
through the morning, with conditions then below SCA levels until
Friday. For the outer waters from Pt. Sal south to San Nicolas
Island, SCA winds are expected through Tue night, with Gale force
gusts possible Monday night and again Tuesday night. SCA level
winds are likely to continue through the remainder of the period
over these two southern outer zones, with Gale force gusts
possible on Friday.

For the inner waters south of Pt Conception, Gale force gusts are
possible this evening through late tonight across the western
portion of the Santa Barbara Channel, especially nearshore due to
gusty NW winds coming through the passes and canyons west of
Goleta and around the Channel Islands. SCA level winds are likely
for the western portion of the waters south of Anacapa Island this
afternoon through evening and again during the same hours
Tuesday. Gales will again be possible Tuesday evening and night.
From Wednesday through Friday, SCA winds are likely to affect
these nearshore waters, especially the western portions.

Short period seas will affect all of the waters through midweek.
By Thursday, a large W-NW swell will move into the waters with
combined seas between 10-14 feet by Friday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 6 AM PDT early this morning for
      zones 349-351. (See LAXNPWLOX).
PZ...Gale Warning in effect from 3 PM this afternoon to 3 AM PDT
      Tuesday for zones 650-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM this afternoon to 3
      AM PDT Tuesday for zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zones 673-676. (See LAXMWWLOX).

&&

PUBLIC...Rorke
AVIATION...Lund
MARINE...Lund/Smith
SYNOPSIS...Smith

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:41 AM PDTGale WarningLOX24 hr
Apr 18, 2:41 AM PDTSmall Craft AdvisoryLOX3 days
Apr 18, 9:01 AM PDTGale WatchLOX18 hr
Apr 18, 2:26 PM PDTWind AdvisoryLOXSanta Barbara, Ventura37 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.